EFFECT OF CALCINEURIN INHIBITORS ON IONIC STATUS EARLY AFTER HSCT
Dr. Sohini Sengupta Neogi*, Dr. Dharma Choudhary and Dr. Raj Kumar Kapoor
The calcineurin inhibitors (CNI) cyclosporine and tacrolimus are widely used as immunosuppressive agents in recipients of hematopoietic stem cell transplantation. Since limited data is available from India on this subject, the objective of this study was to retrospectively evaluate the impact of CNIs on the post-transplant level of serum magnesium, potassium and creatinine and compare the toxicity profile of the two commonly used CNIs cyclosporine and tacrolimus. We observed that 20/31 (64.5%), 15/31 (48.3%) and 8/31 (25.8%) patients had low magnesium, potassium and high creatinine respectively. At a 5% level of significance, serum magnesium showed a significant decline over a three week period in patients on cyclosporine (p value:0.017). The dosage of cyclosporine also correlated significantly with the maximum decrease in serum magnesium in the third week post-transplant (r: -0.620, p value: 0.014). We concluded that ionic imbalance is an important side-effect of CNIs and regular estimation of electrolytes is imperative for early detection of abnormal levels. Periodic evaluation of magnesium as an integral part of the diagnostic protocol in the immediate post transplant period particularly assumes greater significance. Appropriate correction of electrolyte imbalance would help prevent multiple co-morbid conditions.
Keywords: Calcineurin inhibitors, haematopoetic stem cell transplant, magnesium, potassium, creatinine.
[Full Text Article]